Testosterone & Pulmonary Embolisms

Testosterone replacement therapy may contribute to the development of blood clots which may cause pulmonary embolism. Aggressive marketing of testosterone treatments may have exposed men who took testosterone for “low-T” to blood clots, pulmonary embolism and other serious or life-threatening side effects.

Quick Summary
Testosterone and Pulmonary Embolism

Testosterone replacement therapy may increase the risk of blood clot formation and pulmonary embolism. Pulmonary Embolism occurs when the blood vessels which supply oxygen and nutrients to the lung tissue are suddenly blocked which may result in lung tissue death.

In most cases, pulmonary embolism is caused by blood clots that have formed and broken off in other parts of the body but may also be from other causes such as plaque formation in the blood vessels due to atherosclerosis. Pulmonary embolism is often sudden, painful and fatal.

Many men who use testosterone replacement were not tested for low testosterone and may have been unaware of the increased risk of life-threatening side effects such as heart attack, stroke and pulmonary embolism.

Testosterone may contribute to the development of pulmonary embolism by changing the body’s ability to process cholesterol and by changing the way the blood cells may interact with each other and begin to clump to create a blood clot. Either of these conditions may result in pulmonary embolism which is often sudden and fatal. It is not easily treated and difficult to predict and even if it doesn’t cause death, it will most often cause permanent lung damage.

Testosterone is a naturally occurring male hormone which is responsible for male secondary sex characteristics. Prescription testosterone replacement therapy is approved for reduced levels caused by male hypogonadism. Over the past decade or so, testosterone replacement products have been used for “Low-T”. The term “Low-T” is not a diagnosis but a marketing term used to describe low testosterone levels. Some of the symptoms of Low-T are normal signs of aging and not a medical condition.

Many men who use testosterone replacement were not tested for low testosterone and may have been unaware of the increased risk of life-threatening side effects such as heart attack, stroke and pulmonary embolism.

What is Pulmonary Embolism?

Testosterone replacement therapy may increase the risk of blood clot formation and pulmonary embolism. A pulmonary embolism is the occurrence of a sudden blockage of the arteries that supply blood and oxygen to the lung tissue. If the blood supply is suddenly cut off, the lung tissue cannot survive and will die.

Pulmonary embolisms are most commonly caused by blood clots that develop in the legs but may be caused by other non-blood objects in the blood supply such as arterial plaques which have broken into pieces and flow through the arteries to lodge in the lungs.

Symptoms of pulmonary embolism include:

  • Sudden shortness of breath
  • Sharp chest pain that worsens with deep breaths or coughs
  • Cough that produces bloody or pink mucous
  • Fainting
  • Sweating
  • Anxiety
  • Heart palpitations or rapid heart rate

Some people with pulmonary embolism do not have symptoms but in others, symptoms may occur rapidly, worsen and quickly become fatal. Symptoms of pulmonary embolism should be treated as a medical emergency.

Testosterone FDA Warnings About Pulmonary Embolism

Testosterone therapy has been shown to have a direct link to thrombosis-pulmonary embolus or pulmonary embolisms. Men who are given exogenous (replacement) testosterone have been shown to be 5 times more likely to develop illness including clotting issues, pulmonary embolism, heart attack or other complications.

The FDA has warned about testosterone use and:

In January of 2014, after the publication of two large studies showed a link between testosterone replacement and clotting-related events, the U.S. Food and Drug Administration (FDA) announced new investigations regarding the increased risk of additional severe adverse events, particularly heart attack.

In June of 2014, the FDA issued a separate warning about blood clotting related to testosterone use and in 2015, required that a general warning be added to all testosterone products regarding serious side effects including heart attack. This requirement was followed by an additional warning regarding the potential for blood clot development which can cause pulmonary embolism and death.

Risks of Testosterone Replacement Treatment

In addition to the risk of clot formation and cholesterol build-up which may result in pulmonary embolism, testosterone may cause other serious side effects which may be life-threatening.

These serious risks include:

  • Coronary artery disease
  • Heart attack
  • Stroke
  • Venous thromboembolism
  • Deep vein thrombosis
  • Death

Testosterone also causes a number of side effects which may be less severe but may impair the quality of life.

Testosterone Lawsuits

Thousands of testosterone lawsuits have already been filed for serious injury or deaths caused by testosterone replacement, most of which are in men who do not actually have hypogonadism. Many additional lawsuits may be expected and patients or their families may receive monetary compensation for damages such as injury or death as well as punitive damages.

Notwithstanding claims relating to this product, the drug/medical device remains approved by the U.S. FDA. 

Have you been affected by a drug or device listed?